Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Gaylord, MI

August 10, 2020Alpena County, Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 10, 2020, 3:53 PM EDT for Alpena County, Presque Isle County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 3:53 PM EDT (19:53 UTC)
Expired
Aug 10, 2020, 4:30 PM EDT
In force
37 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alpena County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS53 KAPX 101953
SVRAPX
MIC007-141-102030-
/O.NEW.KAPX.SV.W.0045.200810T1953Z-200810T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
353 PM EDT Mon Aug 10 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  North central Alpena County in northern Michigan...
  Southeastern Presque Isle County in northern Michigan...

* Until 430 PM EDT.

* At 353 PM EDT, a severe thunderstorm was located near Long Rapids,
  or 7 miles north of Lachine, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Presque Isle Light, Presque Isle, Posen, Thompsons Harbor State
  Park, Cathro and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4513 8372 4521 8381 4539 8348 4538 8346
      4533 8341 4528 8333 4523 8335 4523 8331
      4518 8328
TIME...MOT...LOC 1953Z 242DEG 24KT 4519 8370 

HAIL...1.00IN
WIND...60MPH
 
$$

Cornish
2 follow-up statements
289 
WWUS53 KAPX 102011
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
411 PM EDT Mon Aug 10 2020

MIC007-141-102030-
/O.CON.KAPX.SV.W.0045.000000T0000Z-200810T2030Z/
Alpena MI-Presque Isle MI-
411 PM EDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTH CENTRAL ALPENA AND SOUTHEASTERN PRESQUE ISLE COUNTIES...

At 410 PM EDT, a severe thunderstorm was located near Posen, or 10
miles southwest of Presque Isle Light, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Presque Isle Light, Presque Isle, Posen, Thompsons Harbor State Park
and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4516 8353 4517 8366 4523 8375 4539 8348
      4538 8346 4533 8341 4528 8333 4523 8335
      4523 8331 4518 8328
TIME...MOT...LOC 2010Z 240DEG 18KT 4522 8362 

HAIL...1.00IN
WIND...60MPH
 
$$

Cornish
333 
WWUS53 KAPX 102019
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
419 PM EDT Mon Aug 10 2020

MIC007-102029-
/O.CAN.KAPX.SV.W.0045.000000T0000Z-200810T2030Z/
Alpena MI-
419 PM EDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ALPENA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4521 8336 4521 8362 4526 8367 4538 8350
      4527 8335
TIME...MOT...LOC 2019Z 242DEG 24KT 4525 8354 

$$

MIC141-102030-
/O.CON.KAPX.SV.W.0045.000000T0000Z-200810T2030Z/
Presque Isle MI-
419 PM EDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN PRESQUE ISLE COUNTY...

At 419 PM EDT, a severe thunderstorm was located over Long Lake, or
near Presque Isle Light, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Presque Isle Light and Presque Isle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4521 8336 4521 8362 4526 8367 4538 8350
      4527 8335
TIME...MOT...LOC 2019Z 242DEG 24KT 4525 8354 

HAIL...1.00IN
WIND...60MPH
 
$$

Cornish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:33 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 10, 3:33 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
333 PM EDT Mon Aug 10 2020

.NEAR TERM...(Through Tuesday)
Issued at 333 PM EDT Mon Aug 10 2020

...Severe storms possible this evening...then quiet thru the week...

High Impact Weather Potential...Slight risk of severe storms thru
this evening for much of Northern Lower Michigan. Any storms that
develop may produce damaging winds...large hail and heavy rainfall.

Pattern Synopsis/Forecast...Upstream cold front now extends from
Central Lake Superior thru Central Wisconsin and Iowa into the
Central Plains this afternoon. Large destructive bow echo continues
to march thru Iowa into NW Illinois...with additional severe storms
to the NE of this signature impacting locations along the
Illinois/Wisconsin border. Spotty strong/marginally severe storms
continue to impact the eastern half of Upper Michigan. Closer to
home...storms are beginning to develop across NE Lower Michigan as
MUCAPES near 4000 J/kg and LI's of -10. Certainly the lake breeze
boundaries are helping to focus convective development as well.

Persistent low clouds over much of our CWA are gradually developing
breaks...which will certainly help with further destabilization
during the remainder of the afternoon and evening as the cold front
sweeps thru the region. Potential limitation to convective
development across our CWA could be the large/robust area of severe
convection well to our SW maintaining focus and moisture to our
south. However...surface dwpts in our CWA are in the 70s
everywhere...so we still have plenty of available moisture. Appears
we may have to wait for better focus/synoptic support along and
ahead of the cold front for more widespread and stronger
thunderstorm development within our CWA...which should happen over
the next several hours before sunset. Slight chance of severe
storms...including damaging winds and large hail...certainly looks
possible given effective bulk shear strengthening to 30 to 35 kts
just ahead of the front.

Have made some adjustments to POPs thru the night...especially in
during the evening based on latest expectations of coverage and
timing of developing storms. Chances of storms will come to an end
by late evening...with some shower activity lingering into the
overnight hours. Clouds will steadily decrease from NW to SE very
early Tuesday morning...with mainly sunny skies and dry wx expected
for Tuesday.

Airmass behind the front will be a bit cooler and decidedly less
humid. Low temps tonight will cool mainly into the mid 50s to around
60 degrees. High temps Tuesday afternoon will warm into the upper
70s and lower 80s...certainly still warm but definitely less
humid.

&&

.SHORT TERM...(Tuesday night through Thursday)
Issued at 333 PM EDT Mon Aug 10 2020

...Above Normal Temperatures...

High Impact Weather...None is expected.

Forecast Concerns...None at the moment.

Models are in excellent agreement with increased ridging aloft and
high pressure at the surface. This is expected to lead to clear to
partly cloudy skies and very warm temperatures. Highs in the mid and
upper 80s and lows mainly in the 50s (a few upper 40s Tuesday night
in low lying spots of northern lower).

&&

.LONG TERM...(Thursday night through Monday)
Issued at 333 PM EDT Mon Aug 10 2020

...More Very Warm Temperatures then Cooler...

High Impact Weather...None is expected at this time.

Upper level ridging remains the dominant feature through the end of
the week. This feature should continue to lead to very warm
temperatures and rain free conditions. Things become a bit murkier
after that with extended models varying on the details of a possible
trough and associated cooler air which will likely affect the region
at some point this weekend into early next week. Will run with the
blend's low chance pops starting Friday night (removed pops from
Friday) and continue pops into Sunday (when we probably have our
best chance for rain). Hopefully future model runs will come into
better agreement on the details and timing. Temperatures are
expected to remain above normal through Sunday with cooler readings
likely next Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 121 PM EDT Mon Aug 10 2020

A cold front will sweep thru Michigan late this afternoon and this
evening...producing scattered showers and thunderstorms along and
ahead of it. A few of these storms could be strong to severe...
producing damaging winds and large hail. Torrential rain is also
possible. Remaining MVFR cigs across portions of our area will
continue to lift into VFR cigs this afternoon. Conditions within
any thunderstorms that develop will drop to MVFR and possibly
IFR. Surface winds will remain from the SW at around 10 kts into
early evening...before shifting to the W/NW later this evening and
overnight in the wake of the cold front.

&&

.MARINE...
Issued at 333 PM EDT Mon Aug 10 2020

Winds and waves will remain below SCA criteria through mid week
despite the passage of a cold front this evening. Chances of showers
and storms will increase along and ahead of this front late this
afternoon and this evening. A few of these storms could become
severe...with damaging winds and large hail the primary threats.
Winds and waves may be higher in and around any thunderstorms that
develop. Precip chances will come to an end overnight behind the
cold front...with dry wx expected thru most of the rest of the week.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MR
SHORT TERM...AS
LONG TERM...AS
AVIATION...MR
MARINE...MR
Hazardous weather outlook, Aug 10, 3:39 PM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
339 PM EDT Mon Aug 10 2020

MIZ016>018-020>036-041-042-086>088-095>099-110800-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
339 PM EDT Mon Aug 10 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Late this afternoon and tonight.

Scattered to numerous thunderstorms are expected late this afternoon
and this evening across all of northern Michigan. There is a slight
risk of severe storms, the primary threats being damaging winds, and
to a lesser extent, large hail. Locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-110800-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
339 PM EDT Mon Aug 10 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Late this afternoon and tonight.

Scattered to numerous thunderstorms are expected late this afternoon
and this evening across all of northern Michigan. There is a sl

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:05 PM EDTSpecial Marine WarningAPX55 min
Aug 10, 4:08 PM EDTSpecial Marine WarningAPX67 min
Aug 10, 4:12 PM EDTSevere Thunderstorm WarningAPXChippewa29 min
Aug 10, 5:06 PM EDTSpecial Marine WarningAPX54 min
Aug 10, 5:17 PM EDTSpecial Marine WarningAPX58 min
Aug 10, 5:26 PM EDTSpecial Marine WarningAPX64 min
Aug 10, 5:30 PM EDTSevere Thunderstorm WarningAPXAlpena, Presque Isle45 min
Aug 10, 6:19 PM EDTFlash Flood WarningAPXAlpena, Presque Isle2 hr
Aug 10, 6:26 PM EDTSevere Thunderstorm WarningAPXPresque Isle34 min
Aug 10, 6:29 PM EDTSpecial Marine WarningAPX61 min
Aug 10, 6:40 PM EDTSpecial Marine WarningAPX65 min
Aug 10, 7:38 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco, Ogemaw, Oscoda38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.